Tennessee, 2017

Flash Flood and Damaging Winds in Tennessee, July 1, 2017

July 1, 2017 · NWS MRX · 6 events in 4 counties and zones

A few storms generated severe wind gusts during the afternoon and early evening across the higher terrain; mainly over the Cumberland Plateau across Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few storms generated severe wind gusts during the afternoon and early evening across the higher terrain; mainly over the Cumberland Plateau across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 2:31 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 1, 2:31 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
331 PM EDT Sat Jul 1 2017

.SHORT TERM...(Tonight and Sunday)...
Showers and thunderstorms are becoming widespread at mid
afternoon across southeast Tennessee and the southern plateau with
heavy rainfall a threat for many of the stronger storms. A half
inch per hour is likely in most of the stronger storms with one
inch possible over the extreme southern valley and plateau late
this afternoon and early evening. Isolated storms still expected
to produce some strong winds of 50 to 60 mph the next few hours. A
few warnings may be needed until sunset. Will continue high rain
chances to sunset for all except southwest Virginia. Weak
shortwave energy ahead of the cold front combined with more
heating today and moderate instability is contributing to the
storms. Before the storms temperatures warmed into the mid 80s to
near 90 which helped the storms develop. Storms will gradually
decrease this evening and likely end around 04-06Z. The locally
heavy rains will allow for some patchy dense fog to form. On
Sunday the front will move into the Forecast Area and become
nearly stationary near east central Tennessee. Will continue low
pops north and chance pops south. Lows tonight still mild in the
lower 70s and highs Sunday in the 80s.

.LONG TERM...(Sunday Night through Saturday)...
Will continue to transition into an active weather pattern for
the extended. Models in reasonable agreement with the overall
weather pattern but there remains poor consistency in details. The
basic pattern shows a series of short waves tracking through the
region Sunday night through Wednesday. There continues to be
differences in timing and track of each wave but this scenario
should provide a chance of showers and thunderstorms to the area
each day. Model consistency decreases late in the period and
confidence is low. However... around the Thursday time
frame...models are trending towards bringing in a weakening
frontal boundary into the area. This should provide us with a bit
better chance of organized convection. A few showers may linger
into Friday. On Saturday...the trough axis moves through for a
continued chance of convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  88  71  89 /  30  50  30  30
Knoxville McGhee Tyson Airport, TN  70  86  68  87 /  40  30  20  20
Oak Ridge, TN                       70  87  68  88 /  30  30  20  20
Tri Cities Airport, TN              67  84  64  85 /  50  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/MJB
Hazardous weather outlook, Jul 1, 2:35 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 PM EDT Sat Jul 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-022000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
335 PM EDT Sat Jul 1 2017 /235 PM CDT Sat Jul 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An upper level disturbance will continue to move across the
region this afternoon and evening. A moist and unstable air will
contribute to strong to severe thunderstorms developing into this
evening, with the main threat from the strongest storms being
damaging straight- line winds. Also, with the slow movement of the
storms and high moisture content locally heavy rainfall of one to
two inches within a couple hours localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

TD

In the hours before

Special weather statement, Jul 1, 1:37 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
237 PM EDT SAT JUL 1 2017

TNZ081-082-099-011915-
Sequatchie TN-Bledsoe TN-Hamilton TN-
237 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...SOUTHWESTERN BLEDSOE
AND NORTHEASTERN HAMILTON COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

At 236 PM EDT/136 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Gruetli-Laager, or 7 miles west of Dunlap, moving
east at 25 mph.

Small hail and winds in excess of 45 mph will be possible with this
storm.

Locations impacted include...
Dunlap, Soddy-Daisy, Lakesite, Sale Creek, Cartwright, Flat Top
Mountain, Palio, North Chickamauga Creek Gorge, Mowbray Mountain,
Brayton, Shady Grove and Falling Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 8548 3530 8555 3533 8555 3536 8551
      3541 8549 3541 8551 3542 8551 3543 8554
      3547 8554 3547 8512 3546 8514 3545 8511
      3543 8510 3544 8506 3543 8505 3520 8508
TIME...MOT...LOC 1836Z 277DEG 22KT 3539 8551

DH
Special weather statement, Jul 1, 2:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
312 PM EDT SAT JUL 1 2017

TNZ068-085-086-012000-
Northwest Monroe TN-Loudon TN-McMinn TN-
312 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 400 PM
EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Madisonville and Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 8461 3565 8459 3565 8458 3566 8457
      3567 8454 3568 8452 3569 8453 3571 8451
      3572 8449 3568 8429 3547 8441
TIME...MOT...LOC 1912Z 294DEG 10KT 3563 8451

05/MA
Special weather statement, Jul 1, 2:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
314 PM EDT SAT JUL 1 2017

TNZ085-100-101-012000-
West Polk TN-Bradley TN-McMinn TN-
314 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...
NORTHWESTERN POLK AND SOUTHERN MCMINN COUNTIES UNTIL 400 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleston, or 7 miles northeast of Cleveland, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cleveland, Benton, Etowah, Charleston, East Cleveland, Calhoun,
Reliance, Archville, Hiwassee Ocoee State Park, Dentville and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3517 8487 3534 8482 3532 8445 3529 8450
      3527 8446 3509 8451 3506 8453
TIME...MOT...LOC 1913Z 282DEG 10KT 3524 8476

05/MA
Special weather statement, Jul 1, 2:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
319 PM EDT SAT JUL 1 2017

TNZ081>084-098-099-012000-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
319 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHEASTERN
SEQUATCHIE...SOUTH CENTRAL BLEDSOE...SOUTHWESTERN MEIGS...MARION AND
HAMILTON COUNTIES UNTIL 400 PM EDT/300 PM CDT/...

At 319 PM EDT/219 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles west of Dayton to
near Fairmount to 6 miles northeast of Jasper to near South
Pittsburg. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Ridgeside,
Fairmount, Harrison, Red Bank, Collegedale, Graysville, Powells
Crossroads, Orme and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3519 8585 3528 8547 3551 8521 3543 8482
      3535 8486 3536 8488 3529 8493 3530 8494
      3515 8502 3504 8500 3502 8496 3499 8498
      3499 8586
TIME...MOT...LOC 1919Z 273DEG 21KT 3546 8519 3523 8529 3510 8553 3502
8578

05/MA
Special weather statement, Jul 1, 2:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT SAT JUL 1 2017

TNZ039>043-070-012015-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-
334 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...NORTHERN
COCKE...SOUTHWESTERN GREENE AND CENTRAL HAMBLEN COUNTIES UNTIL 415 PM
EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of White Pine, or 9 miles southeast of Morristown, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Greeneville, White Pine, Baneberry, Parrottsville,
Mosheim, Caney Branch, Bybee, Cedar Creek, Lowland and Mohawk.

LAT...LON 3606 8335 3624 8328 3619 8278 3590 8294
TIME...MOT...LOC 1934Z 285DEG 19KT 3613 8316

SR

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 1, 2:45 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.340

Trees and power lines were reported down on Signal Mountain.

Flash Flood, Bradley

When
July 1, 3:10 PM EST to 4:30 PM EST
Where
Bradley County, 3 mi NE of Cleveland to 3 mi SE of Cleveland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.201, -84.842

Several roadways in and around Cleveland were flooded.

Thunderstorm Wind, Bradley

When
July 1, 3:25 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -84.870

Several trees and power lines were reported down across the Cleveland area.

Thunderstorm Wind, Knox

When
July 1, 4:14 PM EST
Where
Knox County, Halls Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.080, -83.930

A few trees were reported down near Halls.

Thunderstorm Wind, Bledsoe

When
July 1, 5:15 PM CST
Where
Bledsoe County, 0.89 mi NE of Bellview
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.760, -85.170

A few trees were reported down in the Bellview community.

Thunderstorm Wind, Bledsoe

When
July 1, 5:22 PM CST
Where
Bledsoe County, 1.78 mi NE of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -85.200

Several trees were reported down across Northern Bledsoe county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704617, 718089, 704619, 704622, 704625, 704630.